Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 159, NWS Pittsburgh, PA

July 30, 2008Fayette County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 30, 2008, 4:44 PM EDT for Fayette County, Pennsylvania. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2008, 4:44 PM EDT (20:44 UTC)
Expired
Jul 30, 2008, 5:15 PM EDT
In force
31 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

County Fayette County, PA

The radar

The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:20 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 30, 3:20 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT WED JUL 30 2008

.SYNOPSIS...

HIGH PRESSURE WILL BUILD OVER THE FORECAST AREA LATER ON THURSDAY
AND END THE CHANCE FOR SHOWERS UNTIL THE WEEKEND. THERE IS A
SLIGHT CHANCE FOR THUNDERSTORMS AT THAT TIME WITH SOME CROSSING
DISTURBANCES. OTHERWISE DRY WEATHER MAY BE EXPECTED UNTIL NEXT
WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...

A COLD FRONT WILL PUSH ACROSS THE DISTRICT THIS EVENING BRINGING
SCATTERED SHOWERS AND THUNDERSTORMS. SHOWERS WILL DIMINISH QUICKLY
IN THE WAKE OF THE FRONT LATER TONIGHT, HOWEVER, A WEAK SECONDARY
FRONT WILL MAINTAIN THE SLIGHT CHANCE FOR PRECIP ON THURSDAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...

DRY WEATHER UNDER HIGH PRESSURE MAY BE EXPECTED UNTIL A PROJECTED SHORTWAVE
IN DEVELOPING NORTHWEST FLOW APPROACHES THE REGION ON SATURDAY.
GIVEN MODEL INCONSISTENCY, WILL COVER THIS POTENTIAL WITH ONLY
SLIGHT NUMBERS THIS ISSUANCE. TEMPERATURES WILL GRADUALLY WARM ABOVE
SEASONAL NORMALS THROUGH THE SHORT TERM AS RIDGE BUILDS FROM THE
WEST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...

DRY WEATHER IS FORECAST SATURDAY NIGHT THROUGH MONDAY UNDER SURFACE
HIGH PRESSURE. MODELS CONTINUE TO HINT AT A FRONTAL BOUNDARY MOVING
SOUTHWARD INTO THE UPPER OHIO VALLEY REGION TUESDAY AND WEDNESDAY.
KEPT SMALL POPS FOR SHOWERS AND THUNDERSTORMS FROM LATE MONDAY NIGHT
INTO WEDNESDAY.

UPPER RIDGE MAKES SLOW EASTWARD PROGRESS INTO THE LOWER OHIO VALLEY
EARLY NEXT WEEK...BUT LATEST MODEL RUNS FLATTEN RIDGE SIGNIFICANTLY
BY MIDWEEK. STILL EXPECT TEMPERATURES TO BE A FEW DEGREES ABOVE
NORMAL FOR THE EXTENDED PERIOD.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE
FORECAST AREA THIS AFTERNOON AS A LOW PRESSURE TROUGH SWINGS
EASTWARD. ABUNDANT LOW LEVEL MOISTURE WILL AID IN THE GENERATION OF
HEAVY RAIN...WITH VISIBILITIES REDUCED TO LESS THAN 3SM IN
PRECIPITATION AND FOG AT SOME LOCATIONS THIS AFTERNOON.

SCATTERED STORMS SHOULD BE EAST OF OUR TERMINALS BY EARLY EVENING.
VFR CONDITIONS SHOULD PREVAIL EARLY TONIGHT...BUT IFR/MVFR
VISIBILITIES IN AREAS OF FOG ARE EXPECTED MAINLY AFTER 08Z TONIGHT.

PRIMARILY VFR CONDITIONS ARE FORECAST FOR THURSDAY AND FRIDAY AS
WEAK HIGH PRESSURE BUILDS OVER THE REGION. THE NEXT SYSTEM WILL
BRING SCATTERED SHOWERS AND THUNDERSTORMS AND POSSIBLE MVFR
CONDITIONS FRIDAY NIGHT INTO SATURDAY.

VFR WEATHER SHOULD RETURN FOR SUNDAY AND MONDAY UNDER HIGH PRESSURE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15/14
Hazardous weather outlook, Jul 30, 4:55 AM EDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
455 AM EDT WED JUL 30 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-310900-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
455 AM EDT WED JUL 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 30, 11:08 AM EDT, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1108 AM EDT WED JUL 30 2008

PAZ007-301615-
MERCER PA-
1108 AM EDT WED JUL 30 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
MERCER...

AT 1105 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM 20
MILES NORTHWEST OF SHARON TO 20 MILES WEST OF FARRELL...MOVING EAST
AT 29 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  FARRELL...FREDONIA...HERMITAGE...MAURICE K GODDARD STATE PARK...
  MERCER...OAKLAND...SHARON...STONEBORO...BETHEL...BIG BEND...BOBBYS
  CORNERS...CARBON...CARLTON...CHARLESTON AND CLARK

HEAVY RAINFALL AT THE RATE OF APPROXIMATELY 2 INCHES PER HOUR AND
POSSIBLY SOME WIND GUSTS OF 30 TO 40 MPH MAY BE EXPECTED AS THESE
SHOWERS AND STORMS MOVE OVER MERCER COUNTY BY 1130 AM.

MOVE TO A SAFE PLACE WHEN THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Jul 30, 1:21 PM EDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
121 PM EDT WED JUL 30 2008

MDZ001-PAZ022-023-030>032-WVZ022-023-301815-
ARMSTRONG PA-FAYETTE PA-GARRETT MD-GREENE PA-INDIANA PA-MONONGALIA
WV-PRESTON WV-WESTMORELAND PA-
121 PM EDT WED JUL 30 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...FAYETTE...ARMSTRONG...WESTMORELAND...INDIANA...GREENE...
PRESTON AND MONONGALIA...

AT 116 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM
SALTSBURG TO DUNKARD...OR ALONG A LINE EXTENDING FROM SALTSBURG TO 3
MILES SOUTH OF BOBTOWN...MOVING EAST AT 32 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ARMAGH...BLAIRSVILLE...BOBTOWN...CHALKHILL...CLIMAX...
  CONNELLSVILLE...DARLINGTON...DERRY...DONEGAL...DUNBAR...
  ELLIOTTSVILLE...FARMINGTON...GREENSBORO...GREENSBURG AND HOMER CITY

HEAVY RAINFALL AT THE RATE OF APPROXIMATELY 2 INCHES PER HOUR AND
POSSIBLY SOME WIND GUSTS OF 30 TO 40 MPH MAY BE EXPECTED WITH THE
THUNDERSTORMS ALONG THIS LINE.

MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Jul 30, 1:33 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
133 PM EDT WED JUL 30 2008

MDZ001-PAZ031-032-WVZ021>023-301830-
FAYETTE PA-GARRETT MD-GREENE PA-MARION WV-MONONGALIA WV-PRESTON WV-
133 PM EDT WED JUL 30 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...FAYETTE...GREENE...MARION...PRESTON AND MONONGALIA...

AT 129 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOPWOOD TO
5 MILES NORTHEAST OF CHEAT NECK TO 2 MILES SOUTHEAST OF
MCCURDYVILLE...MOVING EAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CHALKHILL...ELLIOTTSVILLE...FARMINGTON...HOPWOOD...MARKLEYSBURG...
  OHIOPYLE...YOUNGSTOWN...AMEND...BETHELBORO...BIDWELL...
  BROWNFIELD...CHADVILLE...CLAYFORD...COLLIER.

HEAVY RAINFALL AT THE RATE OF APPROXIMATELY 2 INCHES PER HOUR MAY BE
EXPECTED WITH THESE STORMS.  IN ADDITION...SOME SMALL HAIL IS
POSSIBLE ALONG WITH WIND GUSTS TO 35 TO 45 MPH.  FURTHER
STRENGTHENING TO SEVERE LEVELS IS POSSIBLE DURING THE NEXT HOUR.

MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Jul 30, 2:29 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
229 PM EDT WED JUL 30 2008

MDZ001-WVZ023-041-301930-
GARRETT MD-PRESTON WV-TUCKER WV-
229 PM EDT WED JUL 30 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...TUCKER AND PRESTON...

AT 225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF STRONG THUNDERSTORMS 2 MILES SOUTHEAST OF
VALLEY POINT...MOVING SOUTHEAST AT 32 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ACCIDENT...ALTAMONT...BETHEL...BIG RUN STATE PARK...BITTINGER...
  BLOOMING ROSE...BLOOMINGTON...BRADSHAW...CRELLIN...DEEP CREEK LAKE
  STATE PARK...DEER PARK...EAST VINDEX...ELDER HILL...ENGLE MILL AND
  FAIRVIEW

HEAVY RAINFALL AT THE RATE OF APPROXIMATELY 2 TO 3 INCHES PER HOUR
MAY BE EXPECTED WITH THESE STORMS.  IN ADDITION...SOME SMALL HAIL IS
POSSIBLE ALONG WITH WIND GUSTS TO 35 TO 45 MPH.  FURTHER
STRENGTHENING TO SEVERE LEVELS IS POSSIBLE DURING THE NEXT HOUR.

MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Jul 30, 3:51 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
351 PM EDT WED JUL 30 2008

PAZ022-302015-
ARMSTRONG PA-
351 PM EDT WED JUL 30 2008

...AREA OF STRONG THUNDERSTORMS...

AN AREAS OF STRONG THUNDERSTORMS IS MOVING THROUGH SOUTHERN
ARMSTRONG COUNTY...

AT 344 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES SOUTHWEST OF FORD CITY...OR
ABOUT 5 MILES NORTHEAST OF FREEPORT...MOVING EAST AT 24 MPH.

THESE STORMS WILL PRODUCE HEAVY DOWNPOURS...HAIL AND WIND GUSTS TO
30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
CROOKED CREEK LAKE PARK...FORD CITY...KITTANNING...
BOGGSVILLE...CADOGAN...AND DOCK HOLLOW

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 30, 4:37 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 PM EDT WED JUL 30 2008

PAZ021-030-302115-
ALLEGHENY PA-WESTMORELAND PA-
437 PM EDT WED JUL 30 2008

THUNDERSTORMS MOVING THROUGH ALLEGHENY AND WESTMORELAND COUNTIES...

AT 435 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS WITH HEAVY DOWNPOURS ALONG A LINE EXTENDING
FROM NEAR FRANKLIN PARK TO MONESSEN...MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ALLISON PARK...BALDWIN...BESSEMER...BETHEL PARK...CARNEGIE...
  DELMONT...DOWNTOWN PITTSBURGH...ELIZABETH BORO...FOX CHAPEL...
  GIBSONIA...GREENSBURG...IRWIN AND JEANNETTE.

UP TO ONE INCH OF RAIN COULD FALL IN A SHORT PERIOD OF TIME CAUSING
WATER TO POND ON ROADS.  THIS INCLUDES THE PARKWAYS EAST AND WEST,
INTERSTATES 79 AND 279, AND THE TURNPIKE.

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.